Teen Health 411
Teen Health 411

Misuse of Stimulants

TEXT SIZE: A A A
Substance misuse and abuse affect a large percentage of US high school students. Alcohol abuse and illicit drug use often receive more attention, but there is a growing concern on the misuse of prescription stimulant medications often prescribed for the treatment of attention-deficit/hyperactivity disorder (ADHD). The intention of this post is to help parents and educators understand: the prevalence of stimulant misuse/abuse among high school students; the potential long- and short-term consequences of stimulant misuse/abuse; and the presenting signs and symptoms of stimulant misuse/abuse.

The Prevalence
The prevalence of prescription stimulant misuse among high school students has grown in recent years, as students turn to drugs to stay awake for extended study periods, lose weight, and/or to enhance the effects of alcohol or other drugs. A study reported by McCabe, et al., in 2004 reported that 4.5% of students in grades six through eleven had misused stimulants, and that those students were also more likely to have used drugs and alcohol.

The Potential Consequences

High school students misusing stimulants may be unaware of the possible adverse effects which can include insomnia, anorexia, psychosis and the potential for addiction. Addiction will include the need for larger and larger doses of the stimulant, increasing the risks associated with use.

In addition, if the pills are crushed and snorted, the stimulants can cause nasal damage and nosebleeds. Dissolving the stimulants in water and injecting the resulting solution can cause pulmonary embolism - a blockage of an artery carrying blood to the lungs, which can be fatal - as well as retinal damage, which causes blurred vision or vision loss. Finally, there is a risk of overdosing.

The Presenting Signs and Symptoms
The behavioral manifestations of stimulant misuse are likely to be apparent to parents and teachers who know what to look for. Students illicitly using stimulants may have the following symptoms:
  • Anxiety and panic attacks;
  • Anorexia;
  • Confusion;
  • Depression;
  • Increased pulse rate and blood pressure;
  • Increased wakefulness and physical activity;
  • Dizziness;
  • Irritability;
  • Memory loss;
  • Paranoia and aggressive outbursts;
  • Tremors and convulsions; and
  • Worsening academic performance.

Final words: be aware and talk to your kids, especially those taking ADHD medications.

Photo credit: naughton321

  • 1
Was this article helpful? Yes No
Advertisement

About the Author

Dr. Brown is a developmental psychologist specializing in adolescent health.

Advertisement
Advertisement